High Wind, Guadalupe Mountains of Culberson County
- When
- January 3, 3:00 AM MST to 4:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
Strong mid level winds near the base of an upper level trough passed over the Guadalupe Mountains of Texas. This strong flow in the mid levels, and an associated surface low northeast of the region which enhanced the pressure gradient, contributed to high winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid level winds near the base of an upper level trough passed over the Guadalupe Mountains of Texas. This strong flow in the mid levels, and an associated surface low northeast of the region which enhanced the pressure gradient, contributed to high winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 2, 10:43 PM MST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1143 PM CST FRI JAN 2 2009
.DISCUSSION...
VFR CONDITIONS TO PERSIST OVER THE NEXT 24 HOURS. SOUTHWEST
WINDS WILL GUST UP TO 25 KNOTS DURING THE AFTERNOON HOURS
ON SATURDAY IN RESPONSE TO SURFACE TROUGHING VICNITY THE TX/NM
BORDER AND TIGHTENING SURFACE PRESSURE GRADIENT ACROSS THE
PERMIAN BASIN. A STRONG COLD FRONT IS EXPECTED TO REACH THE TAF
SITES BETWEEN 04/06Z AND 04/12Z...ABRUPTING SHIFTING WINDS FROM
SOUTHWESTERLY TO NORTHERLY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 76 45 78 34 / 0 0 0 0
CARLSBAD NM 75 41 72 33 / 0 0 0 0
DRYDEN TX 77 48 78 42 / 0 0 0 0
FORT STOCKTON TX 80 49 78 39 / 0 0 0 0
GUADALUPE PASS TX 63 41 65 37 / 0 0 0 0
HOBBS NM 73 37 68 30 / 0 0 0 0
MARFA TX 69 35 67 27 / 0 0 0 0
MIDLAND INTL AIRPORT TX 75 43 75 31 / 0 0 0 0
ODESSA TX 76 45 74 34 / 0 0 0 0
WINK TX 79 42 77 33 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM 8 AM MST SATURDAY THROUGH SATURDAY
AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
EDDY COUNTY.
TX...HIGH WIND WATCH FROM 8 AM MST SATURDAY THROUGH SATURDAY
AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
99/99HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 308 AM CST SAT JAN 3 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-040915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 308 AM CST SAT JAN 3 2009 /208 AM MST SAT JAN 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWEST WINDS GUSTING UP TO 60 MPH ARE LIKELY ACROSS THE GUADALUPE MOUNTAINS TODAY. GUSTY WEST TO SOUTHWEST WINDS WILL COMBINE WITH WARM TEMPERATURES AND LOW RELATIVE HUMIDITIES TO PRODUCE ELEVATED FIRE WEATHER CONDITIONS ACROSS THE AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG AND GUSTY NORTHEAST WINDS BEHIND A COLD FRONT ARE POSSIBLE THROUGH GUADALUPE PASS SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151992, 151993.